Safety Alerts & Recalls
What does this mean?
This alert is an important reminder to keep all of your medicines in child-resistant containers and store them out of reach of children, especially the cough medicine benzonatate. If a child accidentally ingests benzonatate or the brand product Tessalon, please seek medical attention immediately. Signs and symptoms of benzonatate overdose can occur rapidly after ingestion (within 15-20 minutes) and may include restlessness, tremors, convulsions, coma, and cardiac arrest (sudden stoppage of the heart).
If you have other medical concerns about benzonatate, you should contact your healthcare provider. Healthcare professionals and patients are encouraged to report adverse events or side effects related to the use of these products to the FDA's MedWatch Safety Information and Adverse Event Reporting Program by telephone at 1-800-332-1088, by fax at 1-800-332-0178, by mail at MedWatch, FDA, 5600 Fishers Lane, Rockville, MD 20852-9787, or on the MedWatch website at www.fda.gov/medwatch.
Accidental Ingestion of Benzonatate (Tessalon) By Children Can Result in Serious Adverse Effects
The U.S. Food and Drug Administration (FDA) is warning the public that accidental ingestion of benzonatate (Tessalon) by children under the age of 10 years can result in death from overdose. Overdose with benzonatate in children less than 2 years of age has been reported following accidental ingestion of as few as 1 or 2 capsules. Deaths in children have been reported within hours of the accidental ingestion. Benzonatate may be attractive to children because the drug is a round-shaped liquid-filled gelatin capsule that could be mistaken for candy.
Benzonatate is a prescription drug approved for relief of cough in patients over 10 years of age. The safety and effectiveness of benzonatate in children under 10 years of age have not been established. Benzonatate is sold under the brand-name Tessalon and is also sold in generic preparations.
For more information, please visit: more information here